FDA warns of fatal heart damage due to some antibiotics

Some of the antibiotics can lead to a fatal heart damage, FDA warns

0
278
antibiotics

The Food and Drug Administration has on December 20, 2018 said that some of the anti-biotics can cause painful and sometimes even fatal damage to the main artery of the body. The Fluoroquinolone antibiotics might increase the risk of an aortic dissection. The FDA has warned that those who are already at risk must be cautious about taking those antibiotics.

A statement has been released by the FDA which, “A U.S. Food and Drug Administration (FDA) review found that fluoroquinolone antibiotics can increase the occurrence of rare but serious events of ruptures or tears in the main artery of the body, called the aorta. These tears, called aortic dissections, or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death”. The statement added that Fluoroquinolones must not be used in patients at increased risk unless there are no other treatment options available.

People who are at increased risk include people who have a history of blockages or aneurysms or also known as abnormal bulges of the aorta or other blood vessels, genetic disorders that involve blood vessel changes , high blood pressure and the elderly. The FDA has added that the new risk guidance will be added to the labels and prescribing information of the fluoroquinolone drugs. More warnings have been issued by the agency that the powerful drug must be used only when it is essential as they can cause other side effects involving tendons, joints, muscles, nerves and the central nervous system.

The FDA has also warned the health care professionals must avoid prescribing the fluoroquinolone antibiotics to the patients who have aortic aneurysm or are at risk of an aortic aneurysm. The patients must call 911 or get an emergency room if they feel the symptoms of an aortic dissection which include sudden or severe and constant pain in the stomach, chest or back. Usually high blood pressure is the main cause of aortic dissections that involves the inner layer of the wall or the aorta tearing away from the middle wall.

Photo Credits: Pixabay